FDA Drug Safety Podcast for Healthcare Professionals: Serious CNS reactions possible when methylene blue is given to patients taking certain psychiatric medications
Welcome, my name is Steve Jackson, a pharmacist in the Division of Drug Information. On July 26, 2011, the Food and Drug Administration issued a Drug Safety Communication informing the public of reports of serious central nervous system reactions when the drug methylene blue is given to patients taking serotonergic psychiatric medications. Methylene blue is commonly used in diagnostic procedures and is also used to treat a number of medical conditions.
Although the exact mechanism of this drug interaction is unknown, methylene blue inhibits the action of monoamine oxidase A—an enzyme responsible for breaking down serotonin in the brain. It is believed that when methylene blue is given to patients taking serotonergic psychiatric medications, high levels of serotonin can build up in the brain, causing toxicity. This is referred to as Serotonin Syndrome. Signs and symptoms include mental changes including confusion, hyperactivity, and memory problems; muscle twitching, excessive sweating, shivering or shaking, diarrhea, trouble with coordination, and/or fever.
Healthcare professionals and patients may not realize that methylene blue has MAOI properties. Methylene blue should generally not be given to patients taking serotonergic drugs. However, there are some conditions that may be life-threatening or require urgent treatment with methylene blue such as when it is used in the emergency treatment of:
- ifosfamide-induced encephalopathy, or
- cyanide poisoning.
Safety information about these potential drug interactions and important drug usage recommendations for emergency and non-emergency situations are being added to the drug labels for serotonergic psychiatric medications.
At this time, FDA recommends that Healthcare Professionals be aware that:
- Methylene blue can interact with serotonergic psychiatric medications and cause serious CNS toxicity.
- In emergency situations requiring life-threatening or urgent treatment with methylene blue, the availability of alternative interventions should be considered and the benefit of methylene blue treatment should be weighed against the risk of serotonin toxicity. If methylene blue must be administered to a patient receiving a serotonergic drug, the serotonergic drug must be immediately stopped, and the patient should be closely monitored for emergent symptoms of CNS toxicity for two weeks, five weeks if fluoxetine was taken, or until 24 hours after the last dose of methylene blue, whichever comes first.
- In non-emergency situations when non-urgent treatment with methylene blue is contemplated and planned, the serotonergic psychiatric medication should be stopped to allow its activity in the brain to dissipate. Most serotonergic psychiatric drugs should be stopped at least 2 weeks in advance of methylene blue treatment. Fluoxetine, which has a longer half-life compared to similar drugs, should be stopped at least 5 weeks in advance.
- Treatment with the serotonergic psychiatric medication may be resumed 24 hours after the last dose of methylene blue.
- Serotonergic psychiatric medications should not be started in a patient receiving methylene blue. Wait until 24 hours after the last dose of methylene blue before starting the antidepressant.
- Patients should be educated to recognize the symptoms of serotonin toxicity or CNS toxicity and advise them to contact a healthcare professional immediately if they experience any symptoms while taking serotonergic psychiatric medications or methylene blue.
- Report adverse events involving methylene blue or serotonergic psychiatric medications to the FDA MedWatch program at www.fda.gov/medwatch.
Thank you for listening. The FDA is committed to keeping healthcare professionals informed of the latest safety information. Please read the Drug Safety Communication for the complete Data Summary detailing this communication. A link to this DSC including a list of the serotonergic psychiatric medications that can interact with methylene blue can be found at www.fda.gov/Drugs/DrugSafety. If you have drug questions, you can reach us at firstname.lastname@example.org.
FDA Drug Safety Podcast for Healthcare Professionals: Serious CNS reactions possible when methylene blue is given to patients taking certain psychiatric medications - mp3(MP3 - 7.4MB) [ARCHIVED] FDA Drug Safety Communication: Serious CNS reactions possible when methylene blue is given to patients taking certain psychiatric medications[ARCHIVED]